Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Tallahassee, FL

October 26, 2003Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Oct 26, 2003, 11:31 AM CST for Bay County, Florida. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2003, 11:31 AM CST (17:31 UTC)
Expired
Oct 26, 2003, 12:00 PM CST
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Bay County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2003-10-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2003-10-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 261731
SVRTLH
FLC005-261800-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1129 AM CST SUN OCT 26 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAY COUNTY IN THE PANHANDLE OF FLORIDA

* UNTIL NOON CST

* AT 1129 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS 3 MILES WEST OF FOUNTAIN...
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAUNDERS...FOUNTAIN BY 1140 AM CST...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. 

LAT...LON 3057 8548 3032 8548 3033 8539 3058 8540

$$

12-WATSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 8:15 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Oct 26, 8:15 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
915 AM EST SUN OCT 26 2003

TORNADO WATCH IN EFFECT FOR MY WESTERN ZONES UNTIL 11 AM CST (12 PM
EST)...AREA RADARS SHOW A LINE OF CONVECTION WITH SOME SEVERE STORMS
IN THE SOUTHERN END...JUST ENTERING OUR CWA. OFF SHORE BUOYS SHOW
MARINE FLOW CONTINUES FROM THE SE 15 TO 20 KNOTS...SMALL CRAFT
EXERCISE CAUTION ALREADY IN EFFECT. WILL CONTINUE SCEC BUT DO NOT
EXPECT TO NEED SMALL CRAFT ADVISORY ON UPDATE. EXISTING FORECASTS
ARE GOOD...NO CHANGES NEEDED.

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

AFD

PREVIOUS DISCUSSION FOLLOWS
***********************************************
CONCERNS TODAY ARE AMOUNT OF CONVECTION & POTENTIAL FOR ANY SEVERE
WEATHER. SURFACE ANALYSIS HAS INCREASING E-SE FLOW INTO THE CWA...AS
THE HIGH PRESSURE HAS MOVED EAST. COLD FRONT OVER THE SOUTHERN TN
VALLEY. MOISTURE HAS RETURNED TO THE CWA...ESPECIALLY N FL WITH
DEWPOINTS NOW IN THE 60S...WITH THE 00Z TLH SOUNDING HAVING A PRECIP
WATER VALUE OF 1.10 INCHES...MAINLY IN THE SURFACE TO 10K FT LAYER
WITH A E-SE FLOW. GOOD INVERSION AT 750MB WITH SOME DRY AIR IN THE
MID LEVELS...& SOME VEERING IN THE WIND PROFILE. HAVE SEEN SOME
ISOLATED SHOWERS LAST SEVERAL HOURS OVER CWA WITH INCREASING SE-S
FLOW & WEAK LIFT OVER AREA DEPICTED IN THE MESOETA. MESOETA
INDICATES PATCHES OF LIFT OVER THE CWA TODAY...BEFORE THE MAIN SURGE
LATER TONIGHT. OTHERWISE...UPPER TROUGH OVER THE CENTRAL PLAINS AT
06Z WITH STRONG VORT LOBE IN MID-UPPER PLAINS ROTATING E-NE. PLENTY
OF CONVECTION FIRING FORM SE TX-MS-AL TO SOUTHERN TN VALLEY TO OH
VALLEY.

MODELS ARE IN BETTER AGREEMENT THIS RUN WITH BOUNDARY OVER MS AT 00Z
WITH INCREASING SE-S FLOW INTO THE CWA & WITH ISOLATED SHOWERS/TSTMS
ONGOING. THE CHANCES OF RAIN GRADUALLY INCREASE TODAY AHEAD OF THE
COLD FRONT & MAIN LIFT DYNAMICS. TIMING OF MAIN CONVECTION SHOULD
BE 00Z-12Z MONDAY WITH A WEAK SQUALL-LINE TYPE SET UP EXPECTED.
SURFACE LOW DEPICTION ALSO MORE CONSISTENT THIS RUN WITH OVER NC/SC
& N GA AREA WITH COLD FRONT TO SOUTH. PVA & OMEGA FIELDS DO GET
STRETCHED OUT OVER THE CWA...WITH MAXS NORTH OF CWA. THIS WILL LIMIT
POTENTIAL FOR SEVERE WEATHER AS WELL AS TIMING OF MAIN SURGE. MODEL
LI GOES TO -3 TO -5 MAX OVER LAND...A BIT HIGHER OVER THE COASTAL
WATERS...WHILE PRECIP WATER VALUES REACH AROUND 1.75 INCH MAX. JET
DYNAMICS ARE ALSO MARGINAL. THEN THE COLD FRONTAL PASSAGE LOOKS TO
BE AROUND 12-18Z MONDAY OVER THE CWA...WITH NW FLOW & DRYING TREND
LATE MONDAY INTO TUESDAY.

MARINE: WILL START WITH SCEC AS SE-S FETCH PICKING SEAS UP TO 4-6 FT
IN THE 20-60NM AREAS. EXPECT WINDS TO ALSO COME UP TO 15-20 KNTS
OFFSHORE...10-15 NEAR SHORE TODAY.

FIRE WEATHER...NO REQUIREMENTS.

EXTENDED...NO CHANGES. HIGH PRESSURE WITH DRIER & COOLER AIR BUILDS
INTO THE AREA. PREVIOUSLY MENTIONED COLD FRONT WEDNESDAY LOOKS TO
STAY N OF CWA...& STALLS. GRADUALLY WARM-UP THROUGH FRIDAY...AS
HIGH PRESSURE MOVES EAST WITH INCREASING EAST FLOW & MOISTURE RETURN
NEXT FRONT POSSIBLE FOR THE WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...

TLH 80 61 75 49 / 50 70 50 10
PFN 80 61 73 47 / 50 70 40 00
DHN 79 60 70 44 / 50 70 30 00
ABY 80 61 70 45 / 50 70 30 00
VLD 82 63 75 50 / 30 70 50 10
CTY 82 64 77 56 / 30 60 50 20

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

MCT
Hazardous weather outlook, Oct 26, 5:00 AM CST, 6 hours 31 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-271100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST SUN OCT 26 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AND TONIGHT OVER THE AREA...WITH ISOLATED STRONG TO SEVERE
STORMS POSSIBLE. A SLIGHT RISK OF SEVERE STORMS WILL BE POSSIBLE
OVER THE ENTIRE AREA AS A COLD FRONT SLOWLY MOVES ACROSS SOUTHEAST
ALABAMA...NORTH FLORIDA AND SOUTHWEST GEORGIA. THE MAIN THREAT OF
ANY SEVERE STORM WILL BE DAMAGING WINDS...ALTHOUGH AN ISOLATED
TORNADO WILL ALSO BE POSSIBLE WITH ANY SEVERE STORM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA ALONG
AND AHEAD OF A COLD FRONT...WHICH WILL MOVE THROUGH THE AREA BY
MONDAY. SOME OF THESE THUNDERSTORMS COULD BE STRONG TO NEAR SEVERE
THRESHOLDS...BUT THE OVERALL THREAT OF SEVERE WEATHER WILL BE
SLIGHT. ALSO...STRONGER AND GUSTY WINDS AHEAD OF AND BEHIND THE
FRONT WILL CREATE HAZARDOUS CONDITIONS FOR AREA BOATERS IN THE
COASTAL WATERS...AND SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION.
ALSO...THE COLDEST TEMPERATURES OF THE FALL SEASON WILL BE POSSIBLE
BEHIND THIS FRONT. MORNING LOW TEMPERATURES TUESDAY THROUGH THURSDAY
WILL BE IN THE 40S ACROSS MANY LOCALES. HIGH PRESSURE WILL BE OVER
THE AREA TUESDAY THROUGH SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TODAY AND
TONIGHT...BUT A WIDESPREAD EVENT IS NOT EXPECTED. THEREFORE...
SPOTTER ACTIVATION IS NOT ANTICIPATED. ALTHOUGH CONDITIONS WILL NEED
TO BE MONITORED.

.RIP CURRENTS...
A SLIGHT TO APPROACHING MODERATE RISK OF RIP CURRENTS WILL EXIST
ALONG THE EASTERN FLORIDA PANHANDLE AND BIG BEND COAST TODAY. BEACH
GOERS SHOULD MONITOR CONDITIONS AND HEED THE ADVISE OF BEACH PATROLS
AND LIFE GUARDS.

7-TREXLER

In the hours before

Special weather statement, Oct 26, 6:20 AM CST, 5 hours 11 minutes before
ALZ065>069-FLZ007>014-016-026-GAZ120>126-142>144-155-156-261700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
720 AM EST SUN OCT 26 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...PARTS OF SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA
PANHANDLE AND PARTS OF THE FLORIDA BIG BEND...EFFECTIVE UNTIL NOON EST
(1100 AM CST).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...AND LIBERTY.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...AND LEE.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

17-GOULD
Special weather statement, Oct 26, 10:21 AM CST, 1 hour 10 minutes before
ALZ065>069-FLZ007>014-016-026-GAZ121>126-142>144-155-156-261715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 AM EST SUN OCT 26 2003

THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL NOON EST (1100 CST) WILL
BE ALLOWED TO EXPIRE. THIS WATCH INCLUDED THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...AND LIBERTY.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...AND LEE.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

16-DYE
Special weather statement, Oct 26, 11:13 AM CST, 18 minutes before
FLZ012-261715-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1213 PM EST SUN OCT 26 2003

AT 1113 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM 5 MILES NORTH OF PANAMA CITY IN NORTHERN BAY
  COUNTY...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

THIS STORM IS CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

12-WATSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 7:34 AM CSTSpecial Marine WarningTAE116 min
Oct 26, 9:30 AM CSTSpecial Marine WarningTAE3 hr

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.